# SDR MALA020621

- Difficulty date: October 24, 2002
- Submitted: October 25, 2002
- Operation: Air carrier
- Aircraft: N444XJ
- Make and model: Saab 340B
- Aircraft serial: 340B444
- Aircraft time: 8,912 hours, 9,980 cycles
- Engine: Ge CT79B
- System (JASC): 7210 · Turbine Engine Reduction Gear
- Part: Gearbox
- Condition: Damaged
- Location: Rt Engine
- Stage of operation: CR
- How discovered: O
- Nature of condition: Y
- Precautionary procedure: A

## Discrepancy

ON FLIGHT NR 2972, HAD AN INFLIGHT SHUTDOWN EVENT.  CREW SHUTDOWN RT ENGINE, DECLARED AN EMERGENCY, DID AN AIR TURNBACK AND LANDED IN MSP WITHOUT INCIDENT.  MAINTENANCE REMOVED COWLS, FOUND HOLE IN REAR PGB CASE AT APPROXIMATELY THE 4:30 POSITION, AFT LOOKING FORWARD.  SUSPECT THE FOLLOWING, RT IDLER GEAR WEB CRACKED CAUSING TAB WASHER FAILURE DUE TO INCREASED VIBRATION.  THE NUT THEN BACKED OFF, ALLOWING RT IDLER GEAR TO MOVE BACK AGAINST CASE, CREATING HOLE AND CAUSING LOSS OF OIL.  HISTORY SHOWS NO BYPASS PIN EVENTS OR CHIP DETECTOR FINDINGS IN PAST 12 MONTHS AND NONE PRIOR TO EVENT.
